Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 61, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 15, 2017, 6:08 PM CDT for Shelby County, Tennessee; DeSoto County, Mississippi. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Jul 15, 2017, 7:30 PM CDT
- In force
- 82 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 62 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WGUS54 KMEG 152308
FFWMEG
MSC033-TNC157-160030-
/O.NEW.KMEG.FF.W.0061.170715T2308Z-170716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
608 PM CDT SAT JUL 15 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
DeSoto County in northwestern Mississippi...
South central Shelby County in west Tennessee...
* Until 730 PM CDT
* At 607 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has
occurred over the past 3 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next
90 minutes.
* Some locations that will experience flooding include...
Southaven, Olive Branch, Horn Lake, Hernando, T O Fuller State
Park, Walls, Lake Cormorant, Southwest Memphis, Lynchburg, Eudora,
Lewisburg, Whitehaven, Newport, Trinity, Cockrum, Frees Corners,
Cedarview, Bright, Nesbit and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3507 9011 3495 8972 3477 8972 3477 8990
3473 8996 3472 9003 3473 9011 3475 9012
3476 9014 3475 9016 3476 9017 3475 9017
3475 9019 3477 9020 3486 9020 3486 9028
$$2 follow-up statements
891
WGUS74 KMEG 152351
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
651 PM CDT SAT JUL 15 2017
MSC033-TNC157-160030-
/O.CON.KMEG.FF.W.0061.000000T0000Z-170716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
651 PM CDT SAT JUL 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
DESOTO AND SOUTH CENTRAL SHELBY COUNTIES...
At 650 PM CDT,Doppler Radar estimates 1 to 2 inches of rain has
occurred in the past 45 minutes. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next 45
minutes.
Some locations that will experience flooding include...
Southaven, Olive Branch, Horn Lake, Hernando, T O Fuller State Park,
Walls, Lake Cormorant, Southwest Memphis, Lynchburg, Eudora,
Lewisburg, Whitehaven, Newport, Trinity, Cockrum, Frees Corners,
Cedarview, Bright, Nesbit and Glover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3507 9011 3495 8972 3477 8972 3477 8990
3473 8996 3472 9003 3473 9011 3475 9012
3476 9014 3475 9016 3476 9017 3475 9017
3475 9019 3477 9020 3486 9020 3486 9028
$$982
WGUS74 KMEG 160024
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
724 PM CDT SAT JUL 15 2017
MSC033-TNC157-160034-
/O.EXP.KMEG.FF.W.0061.000000T0000Z-170716T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
724 PM CDT SAT JUL 15 2017
...THE FLASH FLOOD WARNING FOR DESOTO AND SOUTH CENTRAL SHELBY
COUNTIES WILL EXPIRE AT 730 PM CDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3507 9011 3495 8972 3477 8972 3477 8990
3473 8996 3472 9003 3473 9011 3475 9012
3476 9014 3475 9016 3476 9017 3475 9017
3475 9019 3477 9020 3486 9020 3486 9028
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:34 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 15, 3:34 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Memphis TN 334 PM CDT Sat Jul 15 2017 .DISCUSSION... Showers and thunderstorms are ongoing around the region this afternoon, associated with a cold front. This front is currently located roughly along Interstate 40, with convection along and south. This activity will continue through the evening as the front continues to push southward into north Mississippi. Given the moist environment present overnight, with dew point temperatures near 70, combined with clearing in the wake of the front, some patchy fog development will be likely around the region. Skies will gradually clear from north to south throughout the day on Sunday as the front continues southward, with north Mississippi carrying the greatest chances for any showers and thunderstorms during the afternoon. Sunday afternoon highs, topping out in the upper 80s to near 90, will likely be the coolest of the forecast period before a warming trend begins for next week. Conditions will begin to dry out by Monday as the front washes out over north Mississippi. Have only included slight POPs for Monday afternoon, as a ridge of high pressure begins to build in aloft. This will allow dry conditions to persist throughout most of next week, with only slight POPs included for a few afternoons as models currently meander the upper ridge back to the west a bit midweek. Temperatures will be the main concern with the forecast next week, as daily highs will likely approach the mid 90s Wednesday through Friday, potentially leading to heat indices near 105 at some locales. ZDM && .AVIATION... 18Z TAFs Primary concern is afternoon SHRA/TSRA development. Area of TSRA northeast of MKL will slowly sag south and may develop west into the MKL vicinity early to mid afternoon. Elsewhere, latest GOES visible imagery indicates towering cumulus developing from MEM east/northeast to an area south of MKL. HRRR model depicts little to no development in this region, but it will need to be monitored. Similar to yesterday, best shot of TSRA for TUP will likely occur late in the afternoon, as outflow from TSRA to the north and west spreads into northeast MS. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 15, 4:15 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 415 AM CDT Sat Jul 15 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 415 AM CDT Sat Jul 15 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong thunderstorms will be possible across the Mid-South this afternoon, mainly along and south of Interstate 40. The primary hazards will be gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat index values are forecast to approaching 105 degrees Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 15, 5:10 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN CORINTH 34.94N 88.52W
07/15/2017 M0.00 INCH ALCORN MS COCORAHS
COCORAHS OBSERVER MEASURED 2.57 INCHES OF RAIN.
0407 PM HEAVY RAIN CORINTH 34.94N 88.52W
07/15/2017 M2.57 INCH ALCORN MS COCORAHS
COCORAHS OBSERVER MEASURED 2.57 INCHES OF RAIN.
&&
WOODALLSpecial weather statement, Jul 15, 5:15 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
515 PM CDT SAT JUL 15 2017
MSZ013-152300-
Lafayette MS-
515 PM CDT SAT JUL 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northern Lafayette County in northwestern Mississippi...
At 515 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bethlehem, or 12
miles southeast of Wall Doxey State Park, moving southwest at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Lafayette County should monitor this storm
closely.
LAT...LON 3435 8962 3455 8962 3455 8948 3453 8946
3453 8944 3452 8943 3452 8941 3453 8940
3452 8939 3452 8933 3451 8930 3452 8929
3451 8929 3450 8925 3436 8925
TIME...MOT...LOC 2215Z 046DEG 15KT 3451 8935The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:30 PM CDT | Flash Flood Warning | MEG | Shelby | 2 hr |
| Jul 15, 11:41 AM CDT | Flash Flood Warning | MEG | Benton | 3 hr |
| Jul 15, 1:31 PM CDT | Areal Flood Advisory | MEG | Decatur, Henderson | 59 min |
| Jul 15, 3:45 PM CDT | Areal Flood Advisory | MEG | DeSoto | 60 min |
| Jul 15, 4:15 PM CDT | Flash Flood Warning | MEG | Coahoma | 2 hr |
| Jul 15, 5:15 PM CDT | Special Weather Statement | MEG | Lafayette | 45 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.